Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS Blacksburg, VA

August 23, 2001Mercer County, Summers County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2001, 7:40 PM EDT for Mercer County, Summers County, West Virginia; Tazewell County, Virginia. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 7:40 PM EDT (23:40 UTC)
Expired
Aug 23, 2001, 8:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Tazewell County, VA, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:15 PM EDTThunderstorm WindBluefield, WV
Aug 23, 8:20 PM EDTThunderstorm WindHinton, WV
Aug 23, 8:25 PM EDTThunderstorm Wind 52 EClaypool Hill, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WUUS51 KRNK 232340
SVRRNK
VAC185-WVC055-089-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF CAMP CREEK
  TO 16 MILES NORTH OF TAZEWELL...MOVING SOUTHEAST AT 50 MPH.

SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE
  CAMP CREEK...
  HINTON...
  BLUEFIELD...

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:55 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 2:55 PM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT THU AUG 23 2001

SHUD BE AN ACTIVE EVENING. PLENTY OF HEAT AND HUMIDITY BUILDING
AHEAD OF FAIRLY INTENSE WAVE ACROSS IN/OH. THIS WAVE WILL DROP
ACROSS THE FA TNGT WITH GOOD DYNAMICS AND PLENTY OF MOISTR. WEST
SHUD CATCH THE BRUNT OF THE ACTION...SO WILL GO LIKELY TO
CATAGORICAL TNGT IN THE WEST AND 50-60 POP EAST.

MODELS PUSH FRONT THRU QUICKLY TNGT AND BY MORNING MOST AREAS SHUD
BE DRY.  AVN HOLDS ON TO SOME SHOWERS IN THE FAR SE EARLY TMRW SO
HAVE INCLUDED A SLGT CHC THERE FOR THAT POSSIBILITY.

AFTERWARDS HIGH PRES BUILDS DOWN INTO THE FA WITH NE FLOW DEVELOPING
ACROSS THE REGION. MODELS IN DISSAGREEMENT ON MOISTR FROM COASTAL
INVERTED TROF COMING INLAND SATURDAY...WITH AVN BEING THE DRIER
MODEL.  WILL CONT LEAVE DRY FOR NOW.

WILL INTRODUCE AFTN POPS TO THE WEST ON SUNDAY AS MOISTR AND
INSTABILITY RETURN ON BACK SIDE OF HIGH.  CONT POPS MONDAY...THEN
CONT DRY REMAINDER OF THE WEEK.

FCSTID = 9
ROA   67  87  62  85 /  60   0   0   0
LYH   66  86  62  84 /  60   0   0   0
DAN   69  88  65  86 /  50  20   0   0
BLF   62  80  58  83 /  80  10   0   0
LWB   62  80  58  83 /  80  10   0   0
BCB   62  80  58  81 /  60   0   0   0
TNB   62  80  58  83 /  70  10   0   0

.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR VAZ007-009>011-018>020.
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR WVZ042>045.

In the hours before

Local storm report, Aug 23, 5:14 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4W LINDSIDE               WV   1.00 INCH HAIL
08/23/01   MONROE
Local storm report, Aug 23, 6:11 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

545 PM     COLLIERSTOWN              VA   WIND DAMAGE
08/23/01   ROCKBRIDGE                     TREES DOWN ON ROUTE 251

555 PM     BUENA VISTA               VA   WIND DAMAGE
08/23/01   ROCKBRIDGE                     POWERLINES DOWN
Local storm report, Aug 23, 6:29 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

541 PM     NARROWS                   VA   WIND DAMAGE
08/23/01   GILES                          TREES DOWN ON OLD WOLF
                                          CREEK ROAD REPORTED BY
                                          GILES COUNTY SHERIFFS
                                          OFFICE.

553 PM     PEARISBURG                VA   WIND DAMAGE
08/23/01   GILES                          TREES DOWN ON WILBURN
                                          VALLEY ROAD REPORTED BY
                                          GILES COUNTY SHERIFFS
                                          OFFICE.
Special weather statement, Aug 23, 6:35 PM EDT, 1 hour 5 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT THU AUG 23 2001

...SEVERE THUNDERSTORM WATCHES CONTINUE THROUGH MID EVENING...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR SOUTHEAST WEST
VIRGINIA...AND SOUTHWEST VIRGINIA THROUGH MUCH OF THE EVENING.

A LINE OF STRONG TO SEVERE THUNDERSTORMS PRODUCED SCATTERED
REPORTS OF LARGE HAIL AND DAMAGING WINDS ACROSS PORTIONS OF SOUTHEAST
WEST VIRGINIA...AND WESTERN VIRGINIA LATE THIS AFTERNOON. THESE
THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF
VIRGINIA DURING THE EARLY EVENING HOURS.

AT 630 PM...A SECOND LINE OF STORMS WAS PUSHING THROUGH WESTERN WEST
VIRGINIA AND EASTERN KENTUCKY. THIS LINE WILL BE MOVING INTO THE
WATCH AREA LATER THIS EVENING WITH ANOTHER THREAT OF LARGE HAIL AND
STRONG WINDS.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS.  DO NOT STAND BY
WINDOWS.  UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.  DAMAGING WIND...
LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN
SEVERE THUNDERSTORMS.
Local storm report, Aug 23, 6:55 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

648 PM     3E AMHERST                VA   WIND DAMAGE
08/23/01   AMHERST                        4 TO 6 INCH DIAMETER
                                          LIMBS BLOWN DOWN REPORTED
                                          BY SPOTTER.
Local storm report, Aug 23, 7:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT THU AUG 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     ROANOKE                   VA   WIND DAMAGE
08/23/01   ROANOKE                        NUMEROUS TREES DOWN IN
                                          SOUTHWEST PART OF COUNTY
                                          AND SOUTHWEST PART OF
                                          CITY BETWEEN 645 PM AND
                                          700 PM REPORTED BY
                                          ROANOKE COUNTY 911.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:43 PM EDTSevere Thunderstorm WarningRNKMonroe32 min
Aug 23, 4:56 PM EDTSevere Thunderstorm WarningRNKMercer, Summers34 min
Aug 23, 3:52 PM EDTSevere Thunderstorm WarningRNKCampbell23 min
Aug 23, 4:16 PM EDTSevere Thunderstorm WarningRNKAppomattox29 min
Aug 23, 5:22 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington38 min
Aug 23, 5:29 PM EDTSevere Thunderstorm WarningRNKGiles46 min
Aug 23, 6:37 PM EDTSevere Thunderstorm WarningRNKAmherst23 min
Aug 23, 7:04 PM EDTSevere Thunderstorm WarningRNKAppomattox41 min
Aug 23, 7:10 PM EDTSevere Thunderstorm WarningRNKFranklin35 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.